Do You Need to Stop Taking Coumadin Prior to Cataract Surgery?

March 5, 2009

I thought this issue was put to rest already, as I remember an excellent article a few years ago in Ophthalmology that concluded that no benefit was seen from stopping blood thinners. But it seems there is another article in Eye that again proves the point. Internists consistently ask me whether they should stop Coumadin, no matter how many times I tell them there is no need, and anesthesiologists typically warn me prior to starting the case that the patient took aspirin in the morning. Oh well…

 

 



Comments

Jump down to form below to submit your own comments

3 Responses to “Do You Need to Stop Taking Coumadin Prior to Cataract Surgery?”

  • Pui Yune

    Dear dr.

    My cataract surgeon said to stop all advil/aspirin drugs one week before surgury. I have severe arthritis and will be very much in pain without 1,800 mg of advil divided into 3 doses a day. I am allergic to cellibrix so that is out of the question as well as tylenol.

    He is a very renowned opthamologist and the type of cataract surgury he is doing on me is LASER cataract surgury because he thinks it is the standard and my cataracts are dense.

    This is the list of meds he wants me to stop 1 week before surgury(at the least 5 days before surgury)…

    Advil
    aspirin
    coumadin(I don’t use this)
    Vitamin E
    Multiple Vit that has more than 100 iu of Vitamin E
    Ginger
    Gingko
    Garlic(supplements? but not the herb)
    Omega 3 fish oils but not the fish.

    I’m concern why I have to stop everything that I use to be healthy and without pain for an operation that he himself said produces very little blood. Especially since he is using laser to break up the cataract.

    What is your intake. The surgury is 3/24/14. Today is 3/15/14.

    Thank you for your help,
    Pui Yune

  • Dr. Weitzner

    your clinical experience is borne out by the evidence- not the worth the risk of playing with the blood thinners.

  • I am a retinal surgeon. I never stop anything that affects clotting for several reasons; 1) blood in the eye is benign and though it might cause a rise in IOP, it still benign, 2) with vitrectomy, most bleeding is controlled by elevating the IOP, coagulation, etc.
    and 3) patients are usually on “blood thinners” for a life threatening reason, not blurry vision.

    Trackback URL
    http://eyedocnews.com/00481-no-need-to-stop-coumadin-for-phaco/trackback/

    Have insights to contribute? Please submit your comment below